Vyvanse Withdrawal Symptoms, Timeline, Causes and Treatment
- Symptoms of Vyvanse Withdrawal
- Severity of Withdrawal Symptoms
- Treatment for Withdrawal
- Inpatient vs. Outpatient Treatment
- Help Someone Cope with Withdrawal
What is Vyvanse Withdrawal? Are There Withdrawals from Vyvanse Use?Upon stopping Vyvanse, there is a sudden decrease in the amount of neurotransmitters in the brain.
The decrease produces withdrawal symptoms because the body is not accustomed to functioning at a lower level of stimulation.
Vyvanse, the brand name of the substance lisdexamfetamine, is a stimulant that is used medically in the US to treat attention deficit hyperactivity disorder (ADHD) and binge eating disorders.
Vyvanse is a Schedule II substance in the US, which means that it has a high abuse potential, and its continued use can lead to severe psychological and physical dependence.
Vyvanse is formulated as a prodrug; this means that it must be taken into the body and metabolized into the active drug in order to have an effect in the user. Because Vyvanse is a prodrug, it is not as susceptible to abuse as a pure amphetamine, but when recommended doses are exceeded, abuse is far more likely.
Causes, Signs & Symptoms of Vyvanse Withdrawal
You can experience Vyvanse withdrawal symptoms even if you have a prescription for the drug.
One does not have to be a nonmedical (or recreational) Vyvanse user in order to experience withdrawal after stopping drug use.
Even those taking the medication according to their doctors’ instructions are at risk for withdrawal if they suddenly reduce the dose or stop taking Vyvanse.
Vyvanse functions to increase the levels of neurotransmitters in the brain. Over time, these elevated levels of neurotransmitters become the norm, and the body learns how to function under these conditions.
Symptoms of Vyvanse Withdrawal
Since Vyvanse acts as a psychostimulant, withdrawal symptoms will tend to be nearly identical in nature to those of amphetamines.
In this case, withdrawal symptoms may include:
- Lack of motivation.
- Dysphoric mood depression.
- Increased appetite.
Withdrawal symptoms usually appear within the first 24 hours following the last use of Vyvanse and can last several weeks.
The first week is usually characterized as the initial “crash,” during which many people spend quite a bit of time sleeping.
It is also important to note that during the most severe phase of withdrawal, suicidal ideations are possible, and family/friends should be alert to the mental state of the user during this period.
Severity of Withdrawal Symptoms
- Frequency of use.
- Length of use.
Users taking high doses of Vyvanse several times daily for extended periods will experience more severe symptoms than those who take smaller doses less frequently.
If possible, speak with a health care provider prior to changing dose or abruptly stopping Vyvanse; this may lessen the severity of withdrawal symptoms.
Treatment for Withdrawal
There is no specific pharmacological treatment for Vyvanse withdrawal. However, symptoms can be managed with general nutrition and hydration potentially easing some of the symptoms of withdrawal. There are two approaches to stopping Vyvanse use:
- “Cold turkey.”
Quitting “cold turkey” describes when the user abruptly stops taking Vyvanse (either circumstantially or by choice), without decreasing the dose prior to stopping.
Another option that may help with the severity of withdrawal symptoms is known as tapering. Tapering, normally occurs under physician supervision, when the patient takes increasingly smaller doses of Vyvanse until they can stop taking the drug altogether.
Tapering lasts between several weeks and several months, depending upon the individual patient and how large of a dose the patient is taking at the start of tapering.
Inpatient vs. Outpatient Treatment
Treatment should include some type of psychological therapy to help cope with any underlying problems.
Two settings for Vyvanse withdrawal treatment are available:
While Vyvanse withdrawal is not typically life threatening, a health care provider may recommend inpatient treatment for certain patients.
Those with co-occurring medical or mental health disorders may require more intensive monitoring and symptomatic treatment during withdrawal.
Inpatient treatment is more expensive than outpatient treatment but affords a more neutral environment, which may help reduce cravings for the drug, a typical occurrence during withdrawal.
Both treatment options should include some type of psychological therapy to help cope with the underlying problems associated with Vyvanse addiction, if applicable.
Help Someone Cope with Withdrawal
Remember that withdrawal from Vyvanse is an uncomfortable process, and since there is no FDA-approved treatment option for Vyvanse withdrawal, supportive treatment is the best option.
A health care provider can often prescribe medications that help relieve the symptoms associated with Vyvanse withdrawal, such as anxiety and insomnia.
Your loved one needs your love and support during this difficult time.
- Offer to help with transportation to and from doctor’s appointments and the pharmacy.
- Make sure your loved one stays hydrated, even if he doesn’t feel like eating anything.
- Nutrition (especially hydration) is important during this phase of withdrawal.
- Howland, R. H. (2008). Lisdexamfetamine: a prodrug stimulant for ADHD. Journal of Psychosocial Nursing and Mental Health Services, 46(8), pp. 19-22.
- Shoptaw SJ, Kao U, Heinzerling K, Ling W. (2009). Treatment for amphetamine withdrawal. Cochrane Database of Systematic Reviews, Issue 2. Art. No.: CD003021.